Alert archive / North Carolina / Tornado Warnings in 2010

Tornado Warning 9, NWS Morristown, TN

April 25, 2010Clay County, North Carolina

NWS Morristown, TN issued this tornado warning at Apr 25, 2010, 2:54 AM EDT for Clay County, North Carolina. It was in force for 21 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2010, 2:54 AM EDT (06:54 UTC)
Expired
Apr 25, 2010, 3:15 AM EDT
In force
21 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Clay County, NC

The radar

The Knoxville radar (KMRX), 125 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 3:00 AM EDTTSTM WND DMGHayesville, NCONE TREE DOWN ON JARRETT ROAD.
Apr 25, 3:00 AM EDTHAIL 0.5Hayesville, NCMARBLE SIZED HAIL AT COUNTY JAIL IN HAYESVILLE.
Apr 25, 3:00 AM EDTTORNADO2 N Hayesville, NCBEGAN AS A EF0 WITH MAX WIND SPEED OF 65 MPH AND A DAMAGE PATH 20 YARDS WIDE. STRENGTHENED TO AN EF1 WITH A MAX WIND SPEED OF 90 MPH AND DAMAGE PATH 60 YARDS WIDE. WEAKENED TO AN EF0 WITH MAX WIND SPEED OF 65 MPH AND DAMAGE PATH 10 YARDS WIDE BEFORE DISSIPATIN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 7:15 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 6.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2010-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2010-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 604 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
604 m²/s²
0-3 km storm-relative helicity
815 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

786 
WFUS54 KMRX 250654
TORMRX
NCC043-250715-
/O.NEW.KMRX.TO.W.0009.100425T0654Z-100425T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
254 AM EDT SUN APR 25 2010

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  CLAY COUNTY IN SOUTHWEST NORTH CAROLINA...

* UNTIL 315 AM EDT

* AT 252 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR HAYESVILLE.
  DOPPLER RADAR SHOWED THIS TORNADO MOVING EAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  HAYESVILLE...TUSQUITEE AND SHOOTING CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM EDT SUNDAY MORNING FOR
SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND SOUTHWEST
VIRGINIA.

&&

LAT...LON 3510 8389 3513 8385 3514 8383 3513 8381
      3515 8376 3515 8365 3501 8351 3499 8352
      3498 8369 3499 8389
TIME...MOT...LOC 0654Z 257DEG 41KT 3505 8384

$$

DGS
2 follow-up statements
702 
WWUS54 KMRX 250702
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
302 AM EDT SUN APR 25 2010

NCC043-250715-
/O.CON.KMRX.TO.W.0009.000000T0000Z-100425T0715Z/
CLAY NC-
302 AM EDT SUN APR 25 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 AM EDT FOR CLAY
COUNTY...

AT 300 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR TUSQUITEE...OR
NEAR HAYESVILLE...MOVING EAST AT 50 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  SHOOTING CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3510 8389 3513 8385 3514 8383 3513 8381
      3515 8376 3515 8365 3501 8351 3499 8352
      3498 8369 3499 8389
TIME...MOT...LOC 0702Z 257DEG 47KT 3508 8371

$$

DGS
738 
WWUS54 KMRX 250714
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
314 AM EDT SUN APR 25 2010

NCC043-250724-
/O.EXP.KMRX.TO.W.0009.000000T0000Z-100425T0715Z/
CLAY NC-
314 AM EDT SUN APR 25 2010

...THE TORNADO WARNING FOR CLAY COUNTY WILL EXPIRE AT 315 AM EDT...

THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3510 8389 3513 8385 3514 8383 3513 8381
      3515 8376 3515 8365 3501 8351 3499 8352
      3498 8369 3499 8389
TIME...MOT...LOC 0714Z 257DEG 47KT 3511 8352

$$

DGS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Apr 25, 1:41 AM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Apr 25, 1:41 AM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
141 AM EDT SUN APR 25 2010

.AVIATION...FRONT TRACKING THROUGH THE REGION BRINGING MVFR
CONDITIONS EARLY IN THE TAF PERIOD ALONG WITH SCATTERED
THUNDERSTORMS. VFR CONDITIONS SHOULD RETURN IN THE 10-14Z TIME
FRAME. WINDS ARE ALSO EXPECTED INCREASE DURING THE SAME TIME FRAME
AS THE FRONT EXITS THE AREA.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GH
Hazardous weather outlook, Apr 24, 8:30 AM EDT, 18 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
830 AM EDT SAT APR 24 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
830 AM EDT (730 PM CDT) SAT APR 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM AND ITS ASSOCIATED COLD FRONT WILL MOVE
TOWARDS THE TENNESSEE RIVER VALLEY THIS AFTERNOON AND EVENING...
TRIGGERING NUMEROUS SHOWERS AND THUNDERSTORMS. AN OUTBREAK OF SEVERE
WEATHER...INCLUDING THE POSSIBILITY OF NUMEROUS SUPERCELL STORMS...
IS EXPECTED TO AFFECT THE SOUTHERN APPALACHIAN REGION BY THIS
AFTERNOON AND EVENING.

VERY LARGE HAIL (AROUND THE SIZE OF A GOLF BALL)...DAMAGING WINDS IN
EXCESS OF 60 MPH...AND ISOLATED TORNADOES (SOME POSSIBLY STRONG AND
LONG-LIVED) WILL ALL BE POSSIBLE BY THIS AFTERNOON AND EVENING. IN
ADDITION...LOCALLY HEAVY RAINFALL IN A FEW AREAS MAY CREATE SOME
FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE BY SUNDAY AFTERNOON
AND EVENING...WITH SOME STORMS POSSIBLY BECOMING STRONG TO SEVERE
WITH LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING...AND POSSIBLY ON SUNDAY AFTERNOON.

DMG

In the hours before

Local storm report, Apr 25, 12:31 AM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1231 AM EDT SUN APR 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND DMG     JASPER                  35.06N 85.63W
04/25/2010                   MARION             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN THE JASPER AREA.

&&
Special weather statement, Apr 25, 12:41 AM EDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1241 AM EDT SUN APR 25 2010

TNZ081-083>085-099-100-250530-
BRADLEY TN-HAMILTON TN-MCMINN TN-MEIGS TN-RHEA TN-SEQUATCHIE TN-
1241 AM EDT SUN APR 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BRADLEY...HAMILTON...
EXTREME EASTERN SEQUATCHIE...MCMINN...MEIGS AND RHEA COUNTIES UNTIL
130 AM EDT/1230 AM CDT/...

AT 1239 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SODDY-DAISY...OR 10 MILES SOUTHEAST OF
DUNLAP...MOVING EAST AT 50 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DAYTON...DECATUR...
ATHENS...SODDY-DAISY...CHARLESTON...ETOWAH...SHADY GROVE...SALE
CREEK...GRAYSVILLE...BIRCHWOOD...BIG SPRING...OLD WASHINGTON...
HILLSVIEW...CALHOUN...RICEVILLE...CLEAR WATER...TEN MILE...MURRAY
STORE...NIOTA AND ENGLEWOOD.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DGS
Local storm report, Apr 25, 2:01 AM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
201 AM EDT SUN APR 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND DMG     DECATUR                 35.53N 84.79W
04/25/2010                   MEIGS              TN   LAW ENFORCEMENT

            SEVERAL TREES AND POWERLINES DOWN ON COTTOWPORT RD.,
            GOODFIELD RD. AND STATE HIGHWAY 30 IN THE DECATUR AREA.

&&
Local storm report, Apr 25, 2:32 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
232 AM EDT SUN APR 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     TSTM WND DMG     DUCKTOWN                35.04N 84.39W
04/25/2010                   POLK               TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN SOUTHEAST PART OF THE COUNTY FROM
            ISABELLA TO DUCKTOWN TO FARNER.

&&
Local storm report, Apr 25, 2:37 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
237 AM EDT SUN APR 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 AM     TSTM WND DMG     3 SE GREENBACK          35.62N 84.14W
04/25/2010                   BLOUNT             TN   AMATEUR RADIO

            POSSIBLE TORNADO. ROOF BLOWN OFF OF A HOUSE AT 542
            THOMPSON BRIDGE RD. JUST ACROSS THE COUNTY LINE FROM
            GREENBACK.

&&
Special weather statement, Apr 25, 2:49 AM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
249 AM EDT SUN APR 25 2010

NCZ060-061-250700-
CHEROKEE NC-CLAY NC-
249 AM EDT SUN APR 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR CLAY AND CHEROKEE COUNTIES UNTIL
300 AM EDT...

AT 247 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF ANDREWS...MOVING EAST AT 45
MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ANDREWS...TUSQUITEE
AND TOPTON.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LCM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 1:55 AM EDTTornado WarningMRXCherokee35 min
Apr 25, 3:07 AM EDTAreal Flood AdvisoryMRXCherokee, Clay113 min

Nearby

Tornado Warnings in North Carolina, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.